MAUDE Adverse Event Report: SYSMEX CORPORATION, I SQUARE SYSMEX XN-10; AUTOMATED HEMATOLOGY ANALYZER

SYSMEX CORPORATION, I SQUARE SYSMEX XN-10; AUTOMATED HEMATOLOGY ANALYZER
Model Number XN-10 COMPLETE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The initial analysis of sid (b)(6) was judged "positive" with interpretive program (ip) message "thrombocytopenia" alerting to sample abnormality.The sysmex xn-3000 instructions for use (ifu), chapter 11 - checking detailed analysis information (data browser), section 11.6 - ip messages, details the method in which the analyzer conveys its findings.Results without an error message are categorized as "positive" or "negative" based upon preset criteria, some of which are laboratory-defined.The system bases judgments on comprehensive surveys of numerical data, particle-size distributions, and scattergrams.Flags and messages, communicated through ip messages, indicate the analyzer's findings and notify of possible sample specific abnormalities.Further verification of accurate results is recommended prior to reporting to the clinician.Chapter 15 - technical information, section 15.2 - system limitations and interfering substances, informs of situations where results may be affected.For plts, the ifu notes: "if any of the following are present, the system may erroneously report a low platelet count: possibility of plt clumps, pseudothrombocytopenia (caused by edta typically), giant platelets." plt clumping was noted upon smear review.Plt clumps can be caused by abnormal proteins in the patient's plasma that cause plts to clump when exposed to edta anticoagulant.The longer a sample is exposed to edta, more clumping can occur.When the sample with sodium citrate anticoagulant was analyzed, the analyzer generated a higher plt result as compared to the edta sample.The higher plt result generated from the sodium citrate anticoagulant sample supports the possibility of edta induced pseudothrombocytopenia.The investigation determined the analyzer performed as designed.
 
Event or Problem Description
The sample was analyzed and generated a false low platelet (plt) result.The analyzer generated a "thrombocytopenia" flag alerting the user to verify results.A smear was reviewed and clumps of 2-3 plts per every few high-powered fields were noted.A plt estimate was not performed.The complete blood cell count (cbc) results were released to the laboratory information system (lis).Two units of plts were ordered and transfused.A post transfusion sample was analyzed and a normal plt result was generated.A pre-transfusion sodium citrate sample was analyzed and a normal plt result was generated.No corrected report was issued.The patient received two unnecessary plt transfusions due to the erroneous low plt result.No patient harm incurred from the transfusions.

Brand Name
SYSMEX XN-10
Common Device Name
AUTOMATED HEMATOLOGY ANALYZER
Manufacturer (Section D)
SYSMEX CORPORATION, I SQUARE
262-11 mizuashi
noguchi-cho
kakogawa-city, 675-0 019
JA  675-0019
MDR Report Key8896949
Report Number1000515253-2019-00017
Device Sequence Number419759
Product Code GKZ
UDI-Device Identifier04987562424214
UDI-Public(01)04987562424214(11)160623
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K112605
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberXN-10 COMPLETE
Device Catalogue NumberAP795756
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2019
Initial Report FDA Received Date08/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age50 YR
Patient Weight87